Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Lake Charles, LA

December 23, 2002Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 23, 2002, 11:58 PM CST for Cameron Parish, Louisiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2002, 11:58 PM CST (05:58 UTC)
Expired
Dec 24, 2002, 1:00 AM CST
In force
62 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 21 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 7:10 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2187 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
2.7
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 240600
SVRLCH
LAC023-240700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1158 PM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 100 AM CST

* AT 1155 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
  OF GRAND LAKE TO 18 MILES SOUTHEAST OF SABINE NATIONAL WILDLIFE    
  REFUGE...MOVING EAST AT 30 MPH.

* THIS STORM WILL BE NEAR...
  CREOLE BY 1210 AM CST
  LACASSINE NATIONAL WILDLIFE REFUGE BY 1220 AM CST
  KLONDIKE BY 1230 AM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE 
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. REMEMBER TORNADOES CAN 
AND DO FORM WITH LITTLE OR NO WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST TUESDAY MORNING
FOR SOUTH CENTRAL LOUISIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 300 AM CST TUESDAY MORNING FOR SOUTHWESTERN LOUISIANA AND
SOUTHEAST TEXAS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3006 9369 2982 9372 2974 9262 3003 9263

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 7:19 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Dec 23, 7:19 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 PM CST MON DEC 23 2002

...UPDATED ZONES TO MENTION TORNADO WATCH 802...

...PREVIOUS DISCUSSION...

FIRST WAVE OF SHOWERS AND THUNDERSTORMS PASSING THROUGH THE CWA NOW.
ISOLATED SHOWERS/THUNDERSTORMS MOVING NORTHEAST IN SOUTHEAST TEXAS
AND SOUTHWEST LOUISIANA. A MORE BROAD AREA OF SHOWERS MOVING
NORTHEAST IN SOUTH CENTRAL LOUISIANA.

THIS ACTIVITY IS IN ADVANCE OF THE ACTUAL LOW WITH ASSOCIATED COLD
FRONT THAT WILL BE MOVING THROUGH THE AREA LATER TONIGHT. THE LOW IS
CURRENTLY IN CENTRAL TEXAS AND IS MOVING TO THE NORTHEAST. EXPECT
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN CENTRAL TEXAS THIS
AFTERNOON ALONG THIS BOUNDARY AND MOVING INTO OUR CWA BEFORE
MIDNIGHT.

18Z LCH SOUNDING INDICATES BOTH PW VALUES AND K-INDEX VALUES ON THE
INCREASE AS WELL AS THE STRENGTHENING OF THE LOW LEVEL JET. WINDS
AT 2,000 FT ARE FROM THE SOUTH AT 40 KTS. THE VAD WIND PROFILE FROM
88-D BACKS THIS UP.

EXPECTING LOW TO CONTINUE TO TRACK TO THE NORTHEAST AND INTO
NORTHERN LOUISIANA BY 3 AM. THIS WOULD MEAN THE LINE OF SHOWERS AND
THUNDERSTORMS INTO BPT AROUND MIDNIGHT...LCH AND AEX ABOUT 3 AM...
AND LFT BY ABOUT 5 AM. STRONG MID AND UPPER LEVEL WINDS WILL PUSH
THIS SYSTEM THROUGH QUICKLY AND LOOKING FOR PRECIP TO MOVE OUT OF
ALL ZONES BY LATE MORNING.

CLOUD COVER MAY STICK AROUND THROUGH LATE CHRISTMAS EVE UNTIL
SURFACE HIGH PRESSURE MOVES INTO TEXAS TO CLEAR THINGS OUT. ALL
MODELS INDICATE BKN-OVC CONDITIONS AND HIGH RH VALUES UNTIL ABOUT
MIDNIGHT CHRISTMAS EVE. EXPECTING CLEAR SKIES AND LIGHT WINDS
ON CHRISTMAS DAY. THIS...COMBINED WITH NORTHERLY FLOW AT THE SURFACE
AND ALOFT...MEANS TEMPERATURES AT THEIR LOWEST ON THURSDAY MORNING.
RIGHT NOW LOOKS LIKE RIGHT AT OR CLOSE TO FREEZING IN THE SOUTHERN
ZONES AND DEFINITELY BELOW FREEZING FOR THE NORTHERN ZONES.

THE SLIGHTEST CHANCE FOR RAIN WILL EXIST THURSDAY EVENING/FRIDAY
MORNING WITH AN UPPER LEVEL SHORTWAVE MOVING THROUGH. RIGHT NOW MOST
OF THE MOISTURE APPEARS TO BE IN ARKANSAS...WITH THE ENERGY CENTERED
UP THERE AS WELL...SO WILL GO WITH HIGHER CHANCE FOR NORTHERN
ZONES...BUT STILL ONLY A SLIGHT CHANCE.

FRIDAY AND SATURDAY...SURFACE HIGH PRESSURE WILL SETTLE OVER
LOUISIANA AND THE UPPER LEVEL RIDGE WILL BE LOCATED OVER TEXAS.
TEMPERATURES WILL BE BACK TO NEAR NORMAL VALUES (62/42) BY SATURDAY.

.LCH...SMALL CRAFT ADVISORY GMZ450-455-470-475.
       TORNADO WATCH 802 TXZ180>182-201-215-216-LAZ027-033-
    ...                  LAZ041>044-051-052.
       TORNADO WATCH 801 LAZ045-053>055.

.PRELIM NUMBERS...
       TU    WE    TH  T W T
AEX 51/53 33/49 26/49 +40001
BPT 53/58 34/53 33/54 +2000-
LCH 54/57 35/52 31/53 +3000-
LFT 57/58 37/52 30/54 +6000-

Trares
Hazardous weather outlook, Dec 23, 5:05 AM CST, 18 hours 53 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-231630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
505 AM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY

A STALLED FRONTAL SYSTEM OVER THE NORTHWEST GULF WILL MOVE NORTH
TODAY AS GULF MOISTURE SPREADS INLAND. SHOWERS AND THUNDERSTORMS
WILL BECOME MORE NUMEROUS TOWARDS THE AFTERNOON INTO THE EVENING
HOURS. STRONG TO SEVERE STORMS POSSIBLE TONIGHT AS A SQUALL LINE
IS EXPECTED TO MOVE OUT OF CENTRAL TX AND DOWN INTO SOUTHEAST TX AND
SOUTHERN LOUISIANA. THE MAJOR THREAT FROM THUNDERSTORMS OVERNIGHT
WILL BE FROM VERY STRONG WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL LINGER THROUGH THEE MORNING HOURS TUESDAY BEFORE ENDING
AROUND NOON ACROSS CENTRAL LOUISIANA. SKIES WILL REMAIN CLOUDY
THROUGH MOST OF THE DAY ON TUESDAY FINALLY BREAKING LATE IN THE DAY.
STRONG WINDS TOMORROW MAY REQUIRE CAUTION ON AREA LAKES WITH WIND
SPEEDS AROUND 15 TO 20 MPH AND GUSTY. CHRISTMAS MORNING AND THURSDAY
MORNING WILL SEE SOME OF THE COLDEST TEMPS OF THE SEASON WITH
TEMPERATURES INLAND AT OR BELOW FREEZING. A GRADUAL WARMUP OF
TEMPERATURES IS EXPECTED ON THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS EXPECTED TONIGHT.

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 10:55 PM CSTSpecial Marine WarningLCH95 min
Dec 23, 11:15 PM CSTSevere Thunderstorm WarningLCHVernon60 min
Dec 23, 11:27 PM CSTSevere Thunderstorm WarningLCHBeauregard63 min
Dec 23, 11:34 PM CSTSevere Thunderstorm WarningLCHCalcasieu56 min
Dec 24, 12:00 AM CSTSevere Thunderstorm WarningLCHCameron60 min
Dec 24, 12:05 AM CSTSevere Thunderstorm WarningLCHAllen55 min
Dec 24, 12:22 AM CSTSpecial Marine WarningLCH83 min
Dec 24, 12:22 AM CSTSpecial Marine WarningLCH83 min
Dec 24, 12:26 AM CSTSevere Thunderstorm WarningLCHJefferson Davis64 min
Dec 24, 12:35 AM CSTSevere Thunderstorm WarningLCHRapides55 min
Dec 24, 12:37 AM CSTSevere Thunderstorm WarningLCHEvangeline53 min
Dec 24, 12:52 AM CSTSevere Thunderstorm WarningLCHAvoyelles53 min
Dec 24, 1:05 AM CSTSevere Thunderstorm WarningLCHSaint Landry55 min
Dec 24, 1:12 AM CSTSevere Thunderstorm WarningLCHAcadia63 min
Dec 24, 1:45 AM CSTSpecial Marine WarningLCH90 min
Dec 24, 1:45 AM CSTSpecial Marine WarningLCH90 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.